Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 166, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 15, 2019, 4:00 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2019, 4:00 PM MDT (22:00 UTC)
- Expired
- Jul 15, 2019, 4:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 4:00 PM MDT | HAIL 1.25 | 7 Ne Greenland, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -458 J/kg
- Mixed-layer LCL
- 2260 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
923
WUUS55 KBOU 152200
SVRBOU
COC035-039-152245-
/O.NEW.KBOU.SV.W.0166.190715T2200Z-190715T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
400 PM MDT Mon Jul 15 2019
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Southeastern Douglas County in northeastern Colorado...
West central Elbert County in east central Colorado...
* Until 445 PM MDT.
* At 400 PM MDT, a severe thunderstorm was located 8 miles south of
Franktown, or 31 miles north of Colorado Springs, moving east at
10 mph. Trained weather spotters recently reported half dollar
size hail with this storm south of Franktown.
HAZARD...Half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Elbert, Elizabeth, Kiowa, Franktown and Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3918 10477 3939 10477 3939 10439 3913 10444
3913 10452
TIME...MOT...LOC 2200Z 277DEG 10KT 3927 10471
HAIL...1.25IN
WIND...<50MPH
$$
SCHLATTER2 follow-up statements
513
WWUS55 KBOU 152216
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
416 PM MDT Mon Jul 15 2019
COC035-152225-
/O.CAN.KBOU.SV.W.0166.000000T0000Z-190715T2245Z/
Douglas CO-
416 PM MDT Mon Jul 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled. However,
a urban and small stream flood advisory remains in effect for much
of eastern Douglas County until 515 PM.
LAT...LON 3916 10466 3939 10466 3939 10439 3913 10444
3913 10452
TIME...MOT...LOC 2215Z 252DEG 17KT 3928 10454
$$
COC039-152245-
/O.CON.KBOU.SV.W.0166.000000T0000Z-190715T2245Z/
Elbert CO-
416 PM MDT Mon Jul 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR WEST CENTRAL ELBERT COUNTY...
At 415 PM MDT, a severe thunderstorm was located 4 miles north of
Elbert, or 34 miles northeast of Colorado Springs, moving east at 20
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Elbert, Elizabeth, Kiowa and Ponderosa Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3916 10466 3939 10466 3939 10439 3913 10444
3913 10452
TIME...MOT...LOC 2215Z 252DEG 17KT 3928 10454
HAIL...1.00IN
WIND...<50MPH
$$
SCHLATTER196
WWUS55 KBOU 152237
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
437 PM MDT Mon Jul 15 2019
COC039-152246-
/O.EXP.KBOU.SV.W.0166.000000T0000Z-190715T2245Z/
Elbert CO-
437 PM MDT Mon Jul 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ELBERT COUNTY
WILL EXPIRE AT 445 PM MDT...
The storm which prompted the warning has weakened below severe
limits, therefore, the warning will be allowed to expire. However
heavy rain is still occuring north of Elbert and south of Elizabeth.
There is a small stream Flood Advisory in effect for this part of
Elbert County until 6 PM. Don't drive across flooded roadways.
LAT...LON 3916 10466 3939 10466 3939 10439 3913 10444
3913 10452
TIME...MOT...LOC 2236Z 277DEG 10KT 3927 10447
$$
SCHLATTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:22 PM MDT, 38 minutes earlier.
Area forecast discussion, Jul 15, 3:22 PM MDT, 38 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 322 PM MDT Mon Jul 15 2019 .SHORT TERM...(This evening through Tuesday) Issued at 320 PM MDT Mon Jul 15 2019 Showers and storms will continue forming over the high country this evening with moisture and modest instability. Storms spreading onto the eastern plains have been producing frequent lightning, small hail, brief heavy rain, and wind gusts to 50 mph. Severe storms will be possible over the far northeast corner with CAPE values ranging from 1,400 to 1,700 J/kg. Tuesday will be a rinse and repeat of today with respect to the late morning storms forming over the high country moving onto the plains in the afternoon. An upper level jet will lead to better shear near the northern border, but there will be slightly less moisture available. A marginal risk of severe storms over the far north east corner will exist later in the day. Keep in mind that lightning is a risk of any thunderstorm. Stronger storms will have threats of 1 inch hail, 60 mph wind gusts, and locally heavy rainfall. .LONG TERM...(Tuesday night through Monday) Issued at 320 PM MDT Mon Jul 15 2019 Storms will continue Tuesday evening marching east and diminishing by midnight. Winds will increase in the mountains and foothills overnight as a surface low deepens over the eastern plains in response to an approaching upper trough. Temperatures will continue to warm Wednesday as an upper trough will pass over the northern Rockies through the day. Pressure gradients will tighten to increase westerly winds across the area, including the plains. Drier air will push into the area as southwesterly flow aloft turns westerly through the day. Fire weather concerns will increase as wind gusts may be in the 20 to 30 mph, but humidity will likely not be low enough for any highlights. Earlier runs of the NAM showed a northerly push from an overnight MCS over South Dakota moving into the plains Wednesday morning, this is not shown anymore on any of the models. So believe there will be a decreased chance of precip/storms across the area with less CAPE than earlier thought. Heights will increase Thursday and Friday for the continuation of warmer and drier weather. Fire weather concerns will still remain increased, however winds will be lighter these days, so again no highlights are likely needed. High pressure will build back into the southern plains to bring south-southwesterly flow into the area, transporting subtropical moisture into the area again for the weekend. Look for a return of afternoon and evening thunderstorms and cooler temperatures under the increased cloud cover Saturday, to likely end the streak of 90+ days in the Denver area. Longer range models showing an upper trough swinging across the northern US border from British Columbia on Friday to the Great Lakes area by Monday. This will push a cold front down into our area likely on Sunday for cooler than normal temperatures and increased upslope area storms. Monday may be too stable over the eastern plains for any convection. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 320 PM MDT Mon Jul 15 2019 Main concern is for another round of thunderstorms with gusty outflow winds and brief heavy rain this afternoon and early evening. Highest threat would be 22Z-02Z, before more tranquil conditions resume between 02Z and 04Z. The coverage of storms is expected to be high enough to support a TEMPO group for TSRA and gusty winds to around 30 knots, although some threat of brief wind gusts near 40 knots. Normal south/southwest winds will begin 02Z-05Z. Tuesday afternoon convection will move off the higher terrain, but models are not showing much consistency with airport interaction so it was left out of the TAFs. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Sullivan LONG TERM...Kriederman AVIATION...Sullivan
Hazardous weather outlook, Jul 15, 11:17 AM MDT, 4 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1117 AM MDT Mon Jul 15 2019 COZ030>051-161730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1117 AM MDT Mon Jul 15 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Another hot afternoon on tap with highs in the 90s across the urban corridor and northeast plains. Thunderstorms will form over the higher terrain by midday, increase in coverage and spread eastward after 2 pm and continue through this evening. The stronger storms will likely produce frequent lightning, 1 to 2 inches of rain in one hour, small hail, wind gusts to 40 mph along with minor urban and small stream flooding. There is a marginal risk of severe thunderstorms north and east of Sterling. The main risk there will be hail up to one inch in diameter and wind gusts to 60 mph. Heavy rainfall could also result in localized flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a chance of afternoon and evening thunderstorms on Tuesday. A few thunderstorms could be severe over the far northeast plains. Otherwise storms will produce lightning, gusty winds to 50 mph, small hail and brief heavy rain. A weather system to the north will increase winds across the area on Wednesday, increasing fire weather concerns as temperatures get hotter and humidity drier. Thunderstorm activty will decrease on Wednesday with only isolated activity for Thursday and Friday, if any at all. Temperatures will remain hot through the period. Readings across the plains will be in the upper 90's to lower 100's for Thursday and Friday. A return of moisture for the weekend will bring scattered afternoon and evening thunderstorms again to the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Rainfall reports however would be greatly appreciated.
In the hours before
Special weather statement, Jul 15, 2:38 PM MDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Denver CO
238 PM MDT Mon Jul 15 2019
COZ039-152115-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
238 PM MDT Mon Jul 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOULDER COUNTY UNTIL
315 PM MDT...
At 238 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Boulder, or 26 miles northwest of Denver, moving east
at 20 mph. Penny size hail has been reported with this storm just
northwest of Boulder.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Boulder, Broomfield, Lafayette, Louisville, Erie and Niwot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3992 10506 3999 10528 4001 10530 4001 10533
4002 10533 4002 10531 4003 10530 4007 10531
4007 10529 4010 10529 4012 10530 4012 10531
4013 10531 4013 10506
TIME...MOT...LOC 2038Z 277DEG 17KT 4005 10528
SCHLATTERSpecial weather statement, Jul 15, 2:45 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Denver CO
245 PM MDT Mon Jul 15 2019
COZ036-039>041-152115-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
245 PM MDT Mon Jul 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...
SOUTHWESTERN ARAPAHOE...SOUTHWESTERN DENVER AND CENTRAL JEFFERSON
COUNTIES UNTIL 315 PM MDT...
At 244 PM MDT, Doppler radar was tracking strong thunderstorms
across Western Jefferson County, along a line extending from 3 miles
northwest of Idledale to 5 miles northwest of Roxborough Park, or
along a line extending from 15 miles west of Denver. Movement was
east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Western Denver, Lakewood, southeastern Arvada, southwestern
Centennial, Highlands Ranch, northern Castle Rock, Littleton,
Englewood, Wheat Ridge, Golden, Greenwood Village, Evergreen, Lone
Tree, Roxborough Park, Sheridan, Morrison, Idledale, Conifer, Tiny
Town and Chatfield Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3942 10534 3950 10535 3951 10534 3953 10536
3976 10539 3980 10502 3943 10478
TIME...MOT...LOC 2044Z 281DEG 22KT 3971 10528 3949 10515
SCHLATTERLocal storm report, Jul 15, 2:54 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
254 PM MDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 4 WNW BOULDER 40.04N 105.32W
07/15/2019 M0.75 INCH BOULDER CO TRAINED SPOTTER
&&
CMGSpecial weather statement, Jul 15, 3:16 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Denver CO
316 PM MDT Mon Jul 15 2019
COZ035-038-039-152145-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
316 PM MDT Mon Jul 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARIMER AND
NORTHEASTERN BOULDER COUNTIES UNTIL 345 PM MDT...
At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pinewood Springs along US-36, or 21 miles southwest of Fort Collins,
moving east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Southwestern Loveland, Pinewood Springs and Carter Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4031 10544 4039 10538 4040 10510 4020 10515
4025 10532
TIME...MOT...LOC 2115Z 281DEG 21KT 4033 10536
SCHLATTERSpecial weather statement, Jul 15, 3:17 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Denver CO 317 PM MDT Mon Jul 15 2019 COZ036-039>041-152145- Elbert/Central and East Douglas Counties Above 6000 Feet CO- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet CO- 317 PM MDT Mon Jul 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS...SOUTHWESTERN ARAPAHOE AND EAST CENTRAL JEFFERSON COUNTIES UNTIL 345 PM MDT... At 317 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from Highlands Ranch to near Larkspur, or along a line extending from 12 miles south of Denver to 28 miles north of Colorado Springs. Movement was east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Southern Aurora, southern Centennial, Highlands Ranch, Castle Rock, Parker, southern Littleton, Lone Tree, Roxborough Park, Larkspur, Perry Park, The Pinery, Louviers, Franktown, Chatfield Reservoir, Castle Pines, Devil's Head, Sedalia, Sprucewood, Greenland and Ponderosa Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3958 10461 3913 10470 3919 10509 3958 10520 TIME...MOT...LOC 2117Z 280DEG 25KT 3956 10503 3925 10489 SCHLATTER
Local storm report, Jul 15, 3:37 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
337 PM MDT MON JUL 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 5 N LYONS 40.30N 105.28W
07/15/2019 M1.50 INCH LARIMER CO TRAINED SPOTTER
0238 PM HAIL 4 WNW BOULDER 40.04N 105.32W
07/15/2019 M0.75 INCH BOULDER CO TRAINED SPOTTER
&&
CMGThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:07 PM MDT | Flash Flood Warning | BOU | Washington | 83 min |
| Jul 15, 12:59 PM MDT | Special Weather Statement | BOU | Larimer | 46 min |
| Jul 15, 2:38 PM MDT | Special Weather Statement | BOU | Broomfield | 37 min |
| Jul 15, 2:45 PM MDT | Special Weather Statement | BOU | Jefferson | 30 min |
| Jul 15, 3:16 PM MDT | Special Weather Statement | BOU | Boulder | 29 min |
| Jul 15, 3:17 PM MDT | Special Weather Statement | BOU | Douglas | 28 min |
| Jul 15, 3:24 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer | 36 min |
| Jul 15, 3:47 PM MDT | Areal Flood Advisory | BOU | Douglas | 50 min |
| Jul 15, 3:56 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 49 min |
| Jul 15, 4:27 PM MDT | Areal Flood Advisory | BOU | Elbert | 93 min |
| Jul 15, 4:43 PM MDT | Special Weather Statement | BOU | Elbert | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.